Wisconsin, 2016Flash Flooding in Wisconsin, September 9, 2016
September 9, 2016 · NWS ARX · 3 events in 2 counties and zones
Rainfall amounts of 2 to 4 inches were common across southwest Wisconsin during the afternoon of September 9th. This rain fell fast enough and on soils that were already saturated and produced some flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall amounts of 2 to 4 inches were common across southwest Wisconsin during the afternoon of September 9th. This rain fell fast enough and on soils that were already saturated and produced some flash flooding. A boulder came down a bluff near Avalanche (Vernon County) and landed on County Highway S. Debris from other slides hit a car near De Soto (Crawford County) and a tree was pushed onto State Highway 35 near Ferryville (Crawford County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 9, 11:35 AM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 9, 11:35 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1235 PM CDT FRI SEP 9 2016
.UPDATE...
Issued at 1211 PM CDT Fri Sep 9 2016
As a cold front and strong short wave trough approaches the region
this evening, the 925 and 850 mb moisture transport will increase
in areas along and south of the Interstate 90 corridor. With warm
cloud layer cloud depths around 4 km and precipitable water values
approaching 2 inches, the showers and storms will be highly
efficient at producing heavy rains. We are expecting another 1 to
3 inches of rain through this evening and this may be
conservative. With these areas already receiving 1 to 3 inches
this morning and anywhere from 6 to 16.50 inches of rain since
August 1st, we issued a Flash Flood Watch for northeast Iowa,
southwest Wisconsin, and Fillmore and Mower counties in southeast
Minnesota.
&&
.SHORT TERM...(Today through Monday)
Issued at 309 AM CDT Fri Sep 9 2016
Sheesh....more rain? Seems like we can't catch a break in the
rainfall department lately, with the next 24-36 hours expected to
bring at least one if not a couple of additional rounds of showers
and storms, with at least a small risk for some to be on the
stronger side. The early morning pattern looks an awful lot like it
should this time of year, featuring a rather broad upper trough
digging through the northern Rockies with several embedded stronger
shortwaves. One such lead wave is currently working through southern
South Dakota and helping touch off a smattering of convection, with
another in tow across northern Wyoming and a third, much stronger
primary upper wave streaming into northeast Montana. Closer to home,
quite the dry airmass intact across much of our area at the moment,
but that quickly changes just to the south with a notable surge of
deeper 850-800mb moisture working back north through northeast
Nebraska and into northwest Iowa, quickly headed here through the
morning hours on the nose of a modest low level jet.
As such, see no real reason why current convection upstream won't
upscale through at least mid morning, with effective shear on the
order of 40+ knots supportive of supercellular characteristics with
mainly a hail threat given the elevated nature of convection (have
seen some of this to our west overnight). In addition, given a quick
increase in warm cloud depth to around 3.5-4km once again with PWATs
climbing toward 1.5 inches, have to again worry about some heavy
rain potential, especially if organized storms can lay out along the
northward advancing warm front, though given much better upper
dynamic forcing from the lead wave, would think convection will tend
to be more progressive than recent days. However, the simple fact is
we just can't take much more water across northeast IA/southwest WI
where 1 hour flash flood guidance is only around a meager inch or
so.
After round 1, we will likely see things spit and sputter into the
afternoon with the approach of wave number 2, though the degree of
available instability remains somewhat in question pending how much
sunshine we can manage. Have a feeling we may break out enough into
the afternoon in advance of the third incoming stronger wave/cold
front to achieve some modest instability in the presence of still
rather impressive shear. Interesting to see recent runs of the HRRR
trying to sneak a frontal wave right through the region, with the
conceptual pattern ripe for supercell development right along the
cold front. Given the potential for some backed flow should that
surface wave actually occur, do have at least a little concern we
may be setting up for a sneaky localized tornado environment across
particularly northeast Iowa, though rather paltry 0-1km shear will
preclude a specific mention at this point, with large hail/damaging
winds from supercellular structures right along the front the main
concern.
Thankfully, not much else to discuss thereafter, with the passage of
the cold front ending our convective chances through the late
evening. Stronger low/mid level cyclonic flow working into the
region coincident with quite the push of cold advection will likely
act to keep at least chances for some "wrap around" showers going
for north and east areas into the day on Saturday, before strong
drying and expansive low level ridging working through the area
bring in another shot of early fall weather with seasonable temps
and pretty much no threat for rain.
.LONG TERM...(Monday Night through Thursday)
Issued at 309 AM CDT Fri Sep 9 2016
The classic September roller coaster type of pattern looks to
continue through late week, with high pressure working east of the
area and helping set up better return flow across the region by
Tuesday, just in time for our next cold front to arrive. Will have
some chance for showers and maybe a little thunder with that
feature, before our next surge of even cooler air arrives into mid
and late week along with high pressure and more much-needed dry
weather.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Sep 9 2016
Area of showers with embedded scattered thunderstorms across the
region as of 09.17Z will continue to move eastward through the
early afternoon hours, pushing east of KRST by 09.18Z and east of
KLSE by 09.20Z. After a brief break, expect additional showers and
storms late this afternoon/early evening as a cold front moves
through the region. Brief MVFR/IFR conditions are possible with
stronger storms/heavier rain; otherwise mainly VFR conditions are
expected into the early evening. Will continue with idea of MVFR
ceilings overnight behind the front for now, but ceilings may be a
bit higher and need amending. Expect a return to total VFR
conditions by late in the period with skies slowly clearing. Light
south-southeast wind this afternoon will abruptly shift to the
northwest behind the front.
&&
.HYDROLOGY...
Issued at 309 AM CDT Fri Sep 9 2016
Minor flooding continues along the Kickapoo River but with water
levels now falling north of Gays Mills while some flooding also
continues across portions of Richland County along the Pine River.
Heading into today and this evening, continue to have concern about
one or two rounds of additional showers and storms moving through
the region. From a pattern perspective, the setup is not nearly as
good as in recent days for widespread heavy rainfall with batches of
storms expected to move along at a decent speed, though any repeated
rounds of storms could put down some isolated 2-3 inch amounts.
Given how low flash flood guidance remains across mainly northeast
Iowa into parts of southwest Wisconsin with very wet soils, there is
some risk for flooding depending on the evolution of convection the
next 24 hours, though confidence at the moment is just not there as
of yet to issue any type of Flood Watch. Thankfully, after this
batch of precipitation, dry weather will make a return into early
next week, with only smaller chances for some more showers toward
Tuesday of next week.
&&
.ARX Watches/Warnings/Advisories...
WI...Flash Flood Watch through late tonight for WIZ053>055-061.
MN...Flash Flood Watch through late tonight for MNZ095-096.
IA...Flash Flood Watch through late tonight for IAZ008>011-018-019-
029-030.
&&
UPDATE...BOYNE
SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...ROGERS
HYDROLOGY...LawrenceHazardous weather outlook, Sep 9, 10:58 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT FRI SEP 9 2016
MNZ079-086>088-094-WIZ017-029-032>034-041>044-101100-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-
1158 AM CDT FRI SEP 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE REMAINS A CHANCE OF A THUNDERSTORM OR TWO BUT THE THREAT FOR
SEVERE WEATHER APPEARS TO HAVE SHIFTED SOUTH OF THE AREA.
LIGHTNING WOULD BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-MNZ095-096-WIZ053>055-061-101100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-FILLMORE-HOUSTON-VERNON-CRAWFORD-RICHLAND-GRANT-
1158 AM CDT FRI SEP 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING.
BANDS OF SHOWERS AND INTERMITTENT THUNDERSTORMS WILL CONTINUE TO
BRING THE THREAT FOR HEAVY RAIN INTO THIS EVENING. COMBINED WITH
RECENT HEAVY RAIN AND FLOODING...THIS ADDITIONAL RAIN COULD LEAD
TO NEW FLOOD PROBLEMS QUICKLY. 1 TO 3 INCHES OF RAIN...INCLUDING
WHAT HAS ALREADY FALLEN THIS MORNING...IS POSSIBLE.
IN ADDITION...THERE IS A RISK OF A STRONGER STORM OR TWO THAT
COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. THAT THREAT APPEARS TO
BE SHIFTING SOUTH BUT CANNOT BE COMPLETELY RULED OUT YET. HEAVY
RAIN IS STILL OUR MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
ISOLATED SPOTTER ACTIVATION MAY BE NEEDED FOR A TIME THIS
AFTERNOON AND EARLY EVENING. RAINFALL REPORTS WOULD BE GREATLY
APPRECIATED...AS WELL AS REPORTS OF FLOODING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
SHEA
In the hours before
Special weather statement, Sep 9, 7:40 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
840 AM CDT FRI SEP 9 2016
IAZ010-011-029-030-WIZ042>044-053>055-061-091530-
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...OELWEIN...ELKADER...
SPARTA...TOMAH...MAUSTON...FRIENDSHIP...VIROQUA...
PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
826 AM CDT FRI SEP 9 2016
...A QUICK MOVING LINE OF SHOWERS AND THUNDERSTORMS...
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE QUICKLY ACROSS
PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS MORNING.
EXPECT RAINFALL AMOUNTS OF UP TO A HALF OF AN INCH WITHIN A HALF
HOUR AND POSSIBLY PEA SIZE HAIL. WIND GUSTS UP TO 30 MPH ARE ALSO
POSSIBLE. REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS CAN
BE EXPECTED.
ROGERS
Local storm report, Sep 9, 11:17 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1217 PM CDT FRI SEP 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HEAVY RAIN NEW HAMPTON 43.06N 92.31W
09/09/2016 M3.00 INCH CHICKASAW IA TRAINED SPOTTER
SPOTTER SAID WATER WAS ALL OVER THE PLACE
&&
SHEALocal storm report, Sep 9, 11:58 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1258 PM CDT FRI SEP 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HEAVY RAIN MOUNT STERLING 43.31N 90.93W
09/09/2016 M1.20 INCH CRAWFORD WI AMATEUR RADIO
&&
SHEAFlash Flood, Crawford
- When
- September 9, 1:30 PM CST to 3:00 PM CST
- Where
- Crawford County, 2.05 mi SE of Ferryville to 2.81 mi SE of Ferryville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.330, -91.070
A landslide pushed a tree onto State Highway 35 south of Ferryville.
Flash Flood, Crawford
- When
- September 9, 1:45 PM CST to 3:00 PM CST
- Where
- Crawford County, 2.15 mi SSE of De Soto to 2.12 mi SSE of De Soto
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.392, -91.180
Debris and rocks from a landslide hit a car at State Highways 35 and 82 south of De Soto.
Flash Flood, Vernon
- When
- September 9, 2:10 PM CST to 3:00 PM CST
- Where
- Vernon County, Avalanche to 0.75 mi NW of Avalanche
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.600, -90.780
A boulder came down a bluff side and onto County Highway S near Avalanche.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 9, 20162 deaths · 1 event
- Tornadoes in Illinois, September 9, 2016$970,000 · EF2 · 4 events
- Flash Flood and Flood in Indiana, September 9 to 10, 20161 death · 2 events
- Heat in Arizona, September 9, 20161 death · 1 event
- Flash Flooding and Flooding in Iowa, September 9 to 12, 2016$98,000 · 12 events
- Hail and Damaging Winds in Oklahoma, September 9, 2016$2,000 · 1 in hail · 14 events
- Flash Flood and Damaging Wind in Iowa, September 9, 201650 kt wind · 10 events
- Flash Flood and Flooding in Kansas, September 9 to 10, 20161 in hail · 9 events
- Flash Flooding in Kansas, September 9 to 14, 20165 events
- Flood and Hail in Missouri, September 9 to 10, 201656 kt wind · 4 events
- Hail in Kansas, September 9, 20162.5 in hail · 3 events
- Hail in South Dakota, September 9, 20161.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658427, 658425, 658420.